Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 59, NWS Buffalo, NY

May 22, 2022

NWS Buffalo, NY issued this small craft advisory at May 22, 2022, 1:22 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 22, 2022, 1:22 PM EDT (17:22 UTC)
Expired
May 22, 2022, 7:54 PM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

322 
WHUS71 KBUF 221722
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
122 PM EDT Sun May 22 2022

LOZ043-044-230000-
/O.NEW.KBUF.SC.Y.0059.220522T1722Z-220523T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
122 PM EDT Sun May 22 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Northwest winds 15 to 20 knots. Gusts to 30 knots.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
1 follow-up statement
630 
WHUS71 KBUF 222354
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
754 PM EDT Sun May 22 2022

LOZ043-044-230100-
/O.CAN.KBUF.SC.Y.0059.000000T0000Z-220523T0000Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
754 PM EDT Sun May 22 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 22, 12:08 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 22, 12:08 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1208 PM EDT Sun May 22 2022

.SYNOPSIS...
It will be unsettled today as a slow moving cold front will generate
widespread showers along with a few thunderstorms. This activity
will end from west to east later this afternoon and evening...then
expansive high pressure will move across the Great Lakes to support
fair dry weather tonight through at least Tuesday. Showery weather
can then be expected for the remainder of the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
A wavy cold front is approaching, running from St Catherine's
Ontario to Erie PA. Breezy southwest winds just ahead of the
front over western NY. Not much in the way of showers yet, but
expect them to develop in the next few hours over western NY as
the front interacts with a still moist though not very unstable
environment before spreading eastward as the front crosses from
west to east. Instability will continue to build up early this
afternoon from Allegany Co to Finger Lakes and eastward. Think
the greatest chances for strong to severe convection will be
across PA into southeast and eastern NY ahead of convective
shortwave lifting east-northeast out of eastern Ohio. An
isolated storm or two could impact eastern Lake Ontario region
though given storm motions from southwest-northeast. Basin
average rainfall amounts are generally forecast to range from a
tenth or so over the IAG Frontier to nearly a third of an inch
over the eastern third of our CWA.

Temps have reached upper 60s west and mid-upper 70s central and east.
Arrival of front will lead to falling temps into the 50s over
western NY to Genesee Valley and into the upper 50s to lower 60s
farther east. Fog over Lake Erie will briefly push onshore as the
immediately behind the cold front.

The last vestiges of the shower activity will exit the North Country
this evening...as a large sfc high centered over the Upper
Mississippi valley will start to lumber eastward. While significant
drying will take place in the mid and upper levels...residual low
level moisture trapped beneath what should be a staunch subsidence
inversion will keep some strato-cu around. Otherwise it will be a
notably cooler night with mins in the 40s.

The expansive area of high pressure will build across southern
Ontario and the Lower Great lakes on Monday. While this will provide
us with fair dry weather...there could still be a fair amount of
strato-cu around...especially during the first half of the day. One
thing that you will be able to bank on is that it will be a cool day
with the mercury in most areas only forecast to climb into the lower
60s. Normal max temps at this point in the year are within a degree
of so of 70.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
High pressure will drift east across southern Quebec Monday night
keeping dry conditions intact. Winds will veer from northerly to
easterly overnight with seasonable lows bottoming out in the
40s.

High pressure will remain in control as it moves east into northern
New England Tuesday before drifting further east off the coast of
Maine Tuesday night. This will maintain dry weather across our area
on Tuesday, with just a slight chance for a light shower or two
Tuesday night as a warm front approaches from the Ohio Valley.
Otherwise, a strengthening southerly return flow on the western side
of the high will advect some warmer air back north across our region
boosting highs on Tuesday back up into the upper 60s and low 70s.
Continued dry Tuesday night, but warmer than the previous night with
lows mainly in the upper 40s to mid 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Unsettled weather returns for the mid and late week time period with
some drier air trying to build in for the start of the Memorial Day
Weekend.

Upper level ridge off the southeast US coast will expand northward
along the eastern seaboard in response to an upstream trough
deepening over the central and southern Plains with a closed low
forming mid week. Closed upper low and associated surface low will
move northeast to the upper Great Lakes by early Thursday morning. A
warm front extending east from the surface low will slowly cross the
region Wednesday and Wednesday night bringing the possibility of a
few light showers, with the best chances across our northwestern
zones closer the better dynamics associated with the system.

There may be some brief drying Thursday if the warm front can lift
completely north of the area. This is also reflected in our forecast
highs, as Thursday will likely be the warmest day of the upcoming
week with highs rising into the mid and upper 70s along with a touch
of humidity. However, this warmth will be short-lived. The system
will pull northeast toward James Bay Thursday night swinging a cold
front through the area bringing the like likelihood of showers and
perhaps a few rumbles of thunder.

Upper level trough will remain over the Mid Atlantic and Northeast
Friday, then slowly pulls just east of the area by late Saturday.
Shortwave rotating about the main upper level circulation to the
north moves through our area Friday before the main trough axis
crosses the region Friday night keeping the threat for some showers
around to close out the work week. Main trough pulls slowly east
into New England Saturday with high pressure building in from the
west attempting to dry things out for the start of the holiday
weekend.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Cold front edges across western NY next few hours and conditions
will trend to IFR or even briefly LIFR as the front moves through
and some light rain develops. The front will cross into north
central New York this afternoon. Though showers will occur into
the Genesee valley and eastward as the front moves through, the
best chances for thunderstorms will remain east and southeast
of the area, staying away from the TAF sites.

Cigs will finally improve to VFR levels from west to east late today
and this evening. This will leave mainly VFR weather across the
region for tonight.

Outlook...

Monday and Tuesday...Mainly VFR.
Wednesday...Mainly VFR with a chance of showers.
Thursday...MVFR to VFR. Showers and thunderstorms likely.
Friday...MVFR to VFR. Chance of showers.

&&

.MARINE...
As a cold front pushes east through the region and high pressure
builds in from the Upper Great Lakes, freshening winds will
become westerly. This will lead to choppy conditions briefly on
Lake Erie this afternoon, then eventually late today into tonight
for the eastern half of Lake Ontario, but conditions for small
craft advisories are not expected to be met.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...JLA/RSH
SHORT TERM...JM
LONG TERM...JM
AVIATION...JLA/RSH
MARINE...RSH
Hazardous weather outlook, May 22, 5:08 AM EDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
508 AM EDT Sun May 22 2022

LOZ044-045-064-065-NYZ004>008-013-014-021-SLZ022-024-230915-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario-
Allegany-Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
508 AM EDT Sun May 22 2022

This Hazardous Weather Outlook is for portions of Lake Ontario,
central New York, western New York and Saint Lawrence River.

.DAY ONE...Today and tonight.

Showers and thunderstorms will develop this afternoon. There is a risk
that a few isolated stronger storms may become severe, with damaging
winds and hail being the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010>012-019-020-085-230915-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Southern Erie-
508 AM EDT Sun May 22 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-230915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
508 AM EDT Sun May 22 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:16 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie74 min
May 21, 8:25 PM EDTFlash Flood WarningBUFChautauqua4 hr
May 21, 8:31 PM EDTSpecial Weather StatementBUFGenesee, Monroe, Orleans29 min
May 21, 8:53 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston, Monroe, Ontario, Wayne, Wyoming55 min
May 21, 9:10 PM EDTSpecial Marine WarningBUF95 min
May 21, 9:21 PM EDTSpecial Marine WarningBUF36 min
May 21, 9:46 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario, Wayne30 min
May 21, 9:53 PM EDTSpecial Marine WarningBUF100 min
May 21, 10:42 PM EDTSpecial Weather StatementBUFOswego33 min
May 21, 11:31 PM EDTSpecial Weather StatementBUFLewis29 min

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.